Alert archive / Kansas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 267, NWS Dodge City, KS

June 24, 1996Lane County, Ness County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 24, 1996, 8:18 PM CDT for Lane County, Ness County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 24, 1996, 8:18 PM CDT (01:18 UTC)
Expired
Jun 24, 1996, 9:00 PM CDT
In force
42 min
Issued by
NWS Dodge City, KS
Area
Whole counties

Counties Lane County, KS, Ness County, KS

The radar

The Dodge City radar (KDDC), 82 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.3 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1996-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3304 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1996-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3304 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1400 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
389 m²/s²
Significant tornado parameter
2.3
Supercell composite
22.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 250120
SVRDDC
KSC101-135-250200-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
818 PM CDT MON JUN 24 1996
 
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  900 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN WEST CENTRAL KANSAS
 
   ...EASTERN LANE COUNTY...NESS COUNTY
 
AT 818 PM CDT RADAR INDICATED THE LEADING EDGE OF A LINE OF SEVERE
THUNDERSTORMS EXTENDING FROM 3 MILES NORTH OF PENDENNIS TO 8 MILES SOUTH
OF NESS CITY. THE LINE WAS MOVING TOWARD THE EAST-NORTHEAST AT 30 MILES
PER HOUR. WINDS GUSTING IN EXCESS OF 60 MPH AND HAIL UP TO 3/4 INCH IN
DIAMETER CAN BE EXPECTED WITH THIS LINE OF THUNDERSTORMS.
 
THE STORMS WILL ARRIVE IN NESS CITY BY 830 PM...ARNOLD BY 830...AND
RANSOM BY 835 PM.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY...SO DON'T DRIVE ONTO
WATER-COVERED ROADS.
 
WINDS GUSTING IN EXCESS OF 60 MPH WERE REPORTED WITH THESE STORMS IN
SHIELDS AT 813 PM.
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:42 PM CDT, 4 hours 36 minutes earlier.

Area forecast discussion, Jun 24, 3:42 PM CDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
340 PM CDT MON JUN 24 1996

...MAIN FORECAST CHALLENGE IS PROBLEM OF THUNDERSTORM CHANCES...

AT 18Z SFC CHART INDICATED STATIONARY FRONT ACROSS SOUTHERN KS
WITH DEW POINTS IN THE UPPER 60S OVER MOST OF THE STATE. NGM AND
ETA AGREE IN BRINGING ANOTHER S/W AROUND PERIPHERY OF UPPER HIGH
TNGT THROUGH NEBRASKA WITH GOOD THETA E RIDGE POKING THROUGH ALL
BUT EXTREME WESTERN COUNTIES. WENT 50 POP TRW NRN 4 COUNTIES...
CLOSEST TO FEATURE...40 TO 30 POP ELSEWHERE.

NGM AND ETA REMARKABLY SIMILAR WITH VORT FEATURES AT 50H BRING
WEAK S/W TOWARD SRN KS LATE TUESDAY AND TUESDAY NIGHT. FELT
20 TO 30 POP WARRENTED WITH FEATURE AS DEW POINTS WILL REMAIN
HIGH WITH POSSIBLE REMNANTS OF FNT.

KEPT LOW CHANCE TRW IN WED WITH DEW POINTS REMAINING VERY HIGH
AND SURFACE TROUGH.
FOLLOWED PERSISTENCE ON MINS AND NEAR GUIDANCE ON MAX TEMPS.

DDC  068/093 068/094 068 423
GCK  067/092 067/0^94 067 333
EHA  065/095 066/095 066 333
LBL  069/097 069/097 069 333
HYS  068/093 068/094 068 333
P28  072/097 072/097 072 323

CICCONE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 7:00 PM CDTSevere Thunderstorm WarningDDCGray45 min
Jun 24, 7:11 PM CDTSevere Thunderstorm WarningDDCMeade44 min
Jun 24, 7:32 PM CDTSevere Thunderstorm WarningDDCFord, Hodgeman48 min
Jun 24, 7:42 PM CDTSevere Thunderstorm WarningDDCGray33 min
Jun 24, 7:54 PM CDTSevere Thunderstorm WarningDDCClark, Meade46 min
Jun 24, 8:03 PM CDTSevere Thunderstorm WarningDDCHodgeman47 min
Jun 24, 8:23 PM CDTSevere Thunderstorm WarningDDCFord47 min
Jun 24, 9:11 PM CDTSevere Thunderstorm WarningDDCEllis, Rush44 min
Jun 24, 9:26 PM CDTSevere Thunderstorm WarningDDCPawnee29 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.